The symmetric Mahler inequality in four dimensions
Let $K \subset \mathbb{R}^4$ be a convex body, that is, a compact convex set with nonempty interior, with $K = -K$, and let $$K^\circ = \{y \in \mathbb{R}^4 : \langle x, y \rangle \le 1 \text{ for all } x \in K\}$$ be its polar body. Mahler conjectured that every centrally symmetric convex body $K \subset \mathbb{R}^n$ satisfies $\operatorname{vol}_n(K) \operatorname{vol}_n(K^\circ) \ge 4^n/n!$, the value for the cube and its polar cross-polytope. He proved this for $n = 2$, and Iriyeh and Shibata proved it for $n = 3$, with equality exactly when $K$ or $K^\circ$ is a parallelepiped.
Problem. Is $$\operatorname{vol}_4(K) \operatorname{vol}_4(K^\circ) \ge \frac{4^4}{4!}$$ for every such $K$? No polytope, unconditional-symmetry or smoothness restriction is placed on $K$, and only the inequality is asked, not the equality cases.
Source: Mahler (1939), the symmetric Mahler conjecture in every dimension; stated for n = 4 by AIM — Open Applied Problems.
Imported from github.com/MColbrook/AIM.
Classification
- Primary
- MG — Metric Geometry
- Secondary
- FA
- Keywords
- AIM Open Applied Problems, convex bodies, Mahler conjecture, volume product
References
@article{mahler1939,
author = {Mahler, Kurt},
title = {Ein {\"U}bertragungsprinzip f{\"u}r konvexe {K}{\"o}rper},
journal = {{\v C}asopis pro p{\v e}stov{\'a}n{\'i} matematiky a fysiky},
volume = {68},
number = {3},
year = {1939},
pages = {93--102},
doi = {10.21136/CPMF.1939.109441},
}
@article{iriyeh2020,
author = {Iriyeh, Hiroshi and Shibata, Masataka},
title = {Symmetric {M}ahler's conjecture for the volume product in the 3-dimensional case},
journal = {Duke Math. J.},
volume = {169},
number = {6},
year = {2020},
pages = {1077--1134},
doi = {10.1215/00127094-2019-0072},
eprint = {1706.01749},
archivePrefix = {arXiv},
}
@misc{aim-mahler-symmetric-four-dimensions,
author = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
title = {{The symmetric Mahler inequality in four dimensions}},
howpublished = {AIM --- Open Applied Problems, GitHub repository},
year = {2026},
url = {https://github.com/MColbrook/AIM/blob/1b7c7fd251c1643bb41f0e3cef38704bcef410fd/problems/086-mahler-symmetric-four-dimensions.md},
note = {Entry 086 at commit 1b7c7fd, 2026-10-13},
}
Resolution claims
We resolve the symmetric Mahler conjecture positively, including its equality classification. Every origin-symmetric convex body in $\R^n$ has volume product at least $4^n/n!$, with equality exactly for invertible linear images of Hanner polytopes.
Status history
| When | Change | By | Reason |
|---|---|---|---|
| 2026-10-16 | Needs verification → Solution claimed | — | Recorded here: math @ 1581d4c, build/main.tex. |
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00695, "The symmetric Mahler inequality in four dimensions", clopen.solutions.